Drought, Berks
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Berks forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Eastern Pennsylvania entered September with drought conditions intensifying. On September 5th Governor Mark Schweiker added Bucks, Montgomery and Philadelphia Counties to the drought emergency list.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Eastern Pennsylvania entered September with drought conditions intensifying. On September 5th Governor Mark Schweiker added Bucks, Montgomery and Philadelphia Counties to the drought emergency list. These counties joined most of Eastern Pennsylvania under this status with mandatory watering restrictions in place. Residents were required to conserve water by 15 percent and could face penalties for violating regulations. Only Carbon and Monroe Counties were in drought watch status. The Delaware River Basin Commission, which oversees water supply throughout the Delaware River Basin declared a "drought" on December 3, 2001 when the supply of water in the New York City reservoir system dropped below a designated level for early December. The commission declared a drought emergency on December 18, 2001. Both triggered additional reductions in the amount of water released from the reservoirs into the Delaware River and the amount diverted out of the Delaware River Basin to New York City and New Jersey. Diversions to New York City dropped from 800 million gallons a day to 520 million gallons a day. The emergency declaration gave the commission the power to restrict the amount of water suppliers could draw from the basin. It gave the commission the authority to take water from municipal reservoirs to maintain river levels. It could also call for water releases from federal, state and privately owned reservoirs. Water from Lake Nockamixon, the F.E. Walter Reservoir and Lake Wallenpaupack could be used to maintain river levels. Releases from the F.E. Walter Dam were reduced to one-third of normal to save water. They were last used for this purpose in the 1960s. The releases help protect the riverbank and aquatic life and also prevents salt water from flowing up the Delaware River. Salt water intrusion causes corrosion problems for industries and increases water treatment costs for municipalities that depend on the river for their water supply. Maintaining river levels are also important for groundwater reserves that are recharged by the river itself. Due to the dry summer, the salt front went from mile marker 85 north to mile marker 89, ten miles farther upstream than is normal for September. The emergency declaration also gives the commission the power to request that utilities and other companies that use more than one million gallons of water a day to prepare contingency plans to use less water and submit the plans to the commission. September saw the return of normal to wetter than normal precipitation across Eastern Pennsylvania. This came too late to help farmers throughout the state. It was estimated that the drought will cost farmers about 300 million dollars across the state. The projected corn harvest should be 30 percent below levels of last year and soybeans were expected to be down about 25 percent. Dairy farmers were pinched on both sides. Milk prices were depressed and feed prices were rising because of the drought. Fifty-four of the sixty-seven counties in the state have filed for federal agricultural disaster relief. In urban and suburban locations lawn maintenance and landscaping renovation personnel were hit the hardest. Consumers shied away from purchasing new vegetation and believed they had no way to water them. On a county weighted average September monthly precipitation totals ranged from 3.7 inches in Delaware County to 6.3 inches in Carbon County. More precipitation fell from the south to the north. Normal monthly precipitation is around 3.9 inches. The New York City Reservoirs which feed the Delaware River decreased for 59.7 percent of capacity on September 1st to 50.4 percent of capacity on October 1st. On September 30th, the salt front on the Delaware River was about ten miles farther upstream (mile marker 89) than normal. For the month streamflow on the Delaware, Schuylkill and Lehigh Rivers was about 75 percent of normal. September monthly precipitation was 3.46 inches at the Reading Regional Airport, 4.04 inches at the Lehigh Valley International Airport and 3.67 inches at the Philadelphia International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 10:22 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1122 PM EDT SAT AUG 31 2002
THE MARINE FORECASTER HAS BEEN IN TOUCH WITH MPC...AND GIVEN SOME OF
OUR COASTAL OBSERVATIONS FROM VARIOUS SOURCES OF WIND GUSTS IN
EXCESS OF 34 KT WE ARE PUTTING UP A GALE WARNING ALONG OUR COASTLINE
S OF LITTLE EGG INLET AND OVER LOWER DE BAY. PLETHORA OF PREV
DISCUSSIONS BELOW.
.PHI...GALE WARNING LOWER DE BAY...DE COAST AND NJ COAST FROM
LITTLE EGG INLET S.
SML CRAFT ADVY NJ COAST N OF LITTLE EGG INLET.
HVY SURF ADVY NJ AND DE CST.
MPD
******************************************************************
ANALYSES FROM THE SFC TO H5 SEEM TO FAVOR AVN MARGINALLY OVER THE
ETA. CAN SEE THE COASTAL TROF AT SFC AND H8 REACHING UP CLOSE TO THE
SRN PORTION OF FA. NICE THETA E ADVECTION INTO THE FAR SRN ZONES
WITH H8 DWPTS AT WAL OF 12C. BOTH ETA AND AVN ARE SIMILAR IN TAKING
THE H5 LOW THAT SHOWS UP ON ANALYSIS AND SAT PIX IN SWRN VA NE
OVERNIGHT. 18Z AVN OMEGA FIELDS DO A BETTER JOB OF HANDLING PRESENT
PCPN THAN 18Z MESOETA. WITH ALL THIS IN MIND...HAVE UPPED POPS IN
SRN ZONES OR HAVE JUST ELIMINATED THEM ALTOGETHER...IMMINENT OR
OCCURRING PRINCIPLE...AND HAVE MENTIONED THE PSBLTY OF HVY RAIN LATE
FOR SERN NJ AND POINTS S. TEMPS AND WINDS WERE TWEAKED A LTL...BUT
NO SIG CHANGES THERE. SCA AND HVY SURF ADVISORY CONT. PREV
DISCUSSIONS BELOW.
MPD
******************************************************************
LATEST 18Z MESOETA AND AVN SEEM TO BE TRENDING TWD A COMP SOLN...
BUT THEY ARE STILL PLANETS APART. BUT FOR THIS EVE...IT APRS THAT
SOME SPRINKLES HAVE REACHED A COUPLE OF OUR DRY ZONES AND WITH THE
BACLIN LEAF RISING OVR THE APLCHNS AND THE MESOETA TRENDING A BIT
WETTER...WE ADDED POPS TO ONE SLICE OF ZONES FARTHER N. ON THE OTHER
HAND...CLRG OVR LONG IS SHLD BUILD WWD AND WE WILL HANDLE ANY SHRT
TERM PCPN IN LEHIGH VLY/I80 NRN NJ ZONES WITH NOWCASTS.
TFG
******************************************************************
AS DISCUSSED AT LENGTH IN THE QPFPFD AND PMDHMD...THE FCST ISNT
EXACTLY CLR CUT THIS AFTN. AM NOT REAL FOND OF THE AVN BRINGING THE
AREA OF HVY RAIN BODILY NWD INTO THE FCST AREA. AM ALSO A BIT LEERY
OF THE ETA WITH THE 0.004 FOR ILG AND 2.248 AT DOV THRU SUN EVE.
HWVR...AT LEAST FOR THE SHORT TERM...LEANING TWD THE ETA...KEEPING
THE HIGHEST POPS S THRU SUN NGT...BUT SPRDG AT LEAST A CHC OF LGTR
RAIN N THRU THE FCST AREA LTR TNGT AND SUN. FOR MON...HOPING FOR A
BIT OF SUN...BUT STILL A CHC OF SHWRS ACRS THE FCST AREA.
GIVEN CURRENT TRENDS...THROWING SOME EVE SPKLS IN THE S CNTRL ZONES
BFR THE RAIN LTR TNGT.
LEANING CLOSER TO THE MET TEMPS THRU MON...THOUGH AS WITH THE REST
OF THE FCST...NOT PARTICULARLY CONFIDENT.
KRAUSDEZ003-004-NJZ012>014-020-022>027-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 950 PM EDT SAT AUG 31 2002 ...HEAVY SURF ADVISORY THROUGH SUNDAY... A STRONG EAST TO NORTHEAST WIND WILL PERSIST THROUGH SUNDAY ALONG THE COASTS OF NEW JERSEY AND DELAWARE. SEAS ALONG THE IMMEDIATE COAST HAVE BUILT TO 5 TO 7 FEET...WITH SEAS OF 7 TO 11 FEET FURTHER OFFSHORE. AS A RESULT...THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAVY SURF ADVISORY FOR TONIGHT AND SUNDAY. THE WIND SHOULD REMAIN FROM THE EAST AND NORTHEAST AT 15 TO 30 MPH THROUGH SUNDAY WITH SOME HIGHER GUSTS LIKELY. IF YOU WILL BE VISITING A BEACH IN NEW JERSEY OR DELAWARE THIS WEEKEND PAY SPECIAL ATTENTION TO THE ADVICE OF THE LOCAL BEACH PATROL. DO NOT ENTER WATERS THAT THE LOCAL BEACH PATROL HAVE DEEMED UNSAFE DUE TO THE HEAVY SURF. TIDES ARE RUNNING AROUND ONE AND A HALF FEET ABOVE NORMAL...AND THESE CONDITIONS WILL CONTINUE INTO SUNDAY. NO COASTAL FLOODING IS EXPECTED...AS THE NORMAL HIGH TIDES ARE RUNNING RATHER LOW WITH THE MOON IN ITS THIRD QUARTER. THE ONSHORE WIND SHOULD WEAKEN ON MONDAY AND THE WAVES AND TIDES ARE EXPECTED TO SUBSIDE AT THAT TIME. STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY WEEKEND. SZATKOWSKI
DEZ003-004-NJZ012>014-020-022>027-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1125 PM PM EDT SAT AUG 31 2002 ...HEAVY SURF ADVISORY THROUGH SUNDAY... ...GALE WARNING DELAWARE COAST AND SOUTHERN PART OF NEW JERSEY COAST... A STRONG EAST TO NORTHEAST WIND WILL PERSIST THROUGH SUNDAY ALONG THE COASTS OF NEW JERSEY AND DELAWARE. SEAS ALONG THE IMMEDIATE COAST HAVE BUILT TO 5 TO 7 FEET...WITH SEAS OF 7 TO 13 FEET FURTHER OFFSHORE. AS A RESULT...THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAVY SURF ADVISORY FOR TONIGHT AND SUNDAY...AND A GALE WARNING IS IN EFFECT FROM LITTLE EGG INLET NEW JERSEY SOUTH TO FENWICK ISLAND INCLUDING THE LOWER DELAWARE BAY. THE WINDS HAVE INCREASED FROM THE EAST AND NORTHEAST TO 25 TO 35 MPH WITH GUST EXPECTED OVER 40 MPH THROUGH SUNDAY WITH EVEN HIGHER GUSTS POSSIBLE SUNDAY AFTERNOON. IF YOU WILL BE VISITING A BEACH IN NEW JERSEY OR DELAWARE THIS WEEKEND PAY SPECIAL ATTENTION TO THE ADVICE OF THE LOCAL BEACH PATROL. DO NOT ENTER WATERS THAT THE LOCAL BEACH PATROL HAVE DEEMED UNSAFE DUE TO THE HEAVY SURF. TIDES ARE RUNNING AROUND ONE AND A HALF FEET ABOVE NORMAL...AND THESE CONDITIONS WILL CONTINUE INTO SUNDAY. THE HIGH TIDE ALONE WOULD NOT CAUSE FLOODING...HOWEVER THE COMBINATION OF THE HEAVY RAIN...AND THE STRONG WAVE ACTION AND RUNUP MAY CAUSE STREET FLOODING IN THE MORE VULNERABLE AREAS. RESIDENTS AND VACATIONERS MAY WANT TO MOVE THEIR CARS TO A HIGHER LOCATION. THE NEXT HIGH TIDE ALONG THE DELAWARE AND SOUTHERN NEW JERSEY COASTS OCCURS BETWEEN 230 AND 330 IN THE MORNING SUNDAY. THE ONSHORE WIND SHOULD WEAKEN ON MONDAY AND THE WAVES AND TIDES ARE EXPECTED TO SUBSIDE AT THAT TIME. STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY WEEKEND. EBERWINE
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321196, 5321197, 5321198, 5321199, 5321200, 5321201, 5321202, 5321203.